Hail, Wabasha
- When
- June 21, 4:31 AM CST
- Where
- Wabasha County, 2 mi S of Kellogg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.291, -92.000
Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across southeast Minnesota during the early morning hours of the 21st. These storms produced large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across southeast Minnesota during the early morning hours of the 21st. These storms produced large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 1:14 AM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 214 AM CDT FRI JUN 21 2013 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) ISSUED AT 214 AM CDT FRI JUN 21 2013 AS SOUTHWEST UPPER FLOW CONTINUES TO ADVECT WARM AIR AND MOISTURE INTO UPPER MIDWEST...FORECAST CHALLENGE REMAINS TIMING MESOSCALE CONVECTIVE COMPLEXES. SEEMS LIKE A DIFFICULT TASK AT TIMES ONLY A FEW HOURS OUT. UPPER LOW CONTINUES TO SPIN OVER NORTHWEST U.S. WITH LARGE WESTERN CONUS TROUGH. STEADY LOW LEVEL JET EARLY THIS MORNING AROUND 45 KTS IS FUELING LARGE CONVECTIVE SYSTEM OVER CENTRAL MINNESOTA. CELLS STARTED OVERNIGHT A BIT MORE DISCRETELY BUT AS COLD POOL HAS BEEN DEVELOPING...MORE OF A LINEAR STRUCTURE UNFOLDING WHICH MAY CONTINUE BUILDING SOUTHEAST ALONG WELL DEFINED WARM FRONT OR BOUNDARY INTO AREA BEFORE DAYBREAK. LOWER MIXED LAYER CAPE VALUES AND LOWER SHEAR WOULD SUGGEST SYSTEM COULD WEAKEN AS IT APPROACHES WISCONSIN BUT WILL HAVE TO MONITOR THIS...WHICH COULD INCLUDE A FEW WARNINGS. HAVE ALSO BEEN TRACKING BAND OF CONVECTION ACROSS WESTERN WISCONSIN THAT SEEM TO DEVELOP ALONG MID LEVEL NOSE OF WARMER AIR BUT SEEMS UNLIKELY THESE WOULD UPSCALE INTO ANYTHING OF SIGNIFICANCE. MESOSCALE MODELS AND SHORT TERM MODELS CONTINUE TO CHANGE NEARLY AS QUICKLY AS RADAR IMAGERY WHICH HURTS ANY CONFIDENCE IN THIS FORECAST. WITH BASIC UPPER AIR PATTERN CHANGING LITTLE...HAVE BEEN TRYING TO TIME THINGS BASED ON BEST SIGNALS OF MOISTURE TRANSPORT. THIS TENDS TO INCREASE ACROSS OUR AREA NEXT 48 HOURS SO EXPECT GRADUAL TREND IN CONVECTIVE SYSTEM DEVELOPMENT ZONE FROM DAKOTAS AND WESTERN MINNESOTA CLOSER TO UPPER MISSISSIPPI RIVER AREA GOING INTO WEEKEND. THIS SHOULD BOOST RAIN THREAT AS WELL...BUT EXACTLY WHEN IS DIFFICULT. PLENTY OF CAPE TO WORK WITH ALTHOUGH DEEPER SHEAR DOES REMAIN FURTHER NORTHWEST...CLOSER TO DYNAMICS. COULD SEE A BREAK IN ACTION LATER TODAY BEFORE ADDITIONAL DEVELOPMENT TAKES PLACE AROUND RIDGE HEADING INTO FRIDAY NIGHT. SAME PATTERN COULD KEEP GOING INTO SUNDAY NIGHT. REPEAT ROUNDS OF CONVECTION COULD ALSO LEAD TO PROBLEMATIC FLOOD THREAT BUT GIVEN UNCERTAINTY OF TRACKS OF THESE SYSTEMS...WILL HAVE TO MONITOR SHORT TERM CONDITIONS FOR ANY SPECIFIC FOCUS AREAS. TEMPERATURES SHOULD REMAIN FAIRLY PERSISTENT FROM DAY TO DAY WITH SUBTLE CHANGES DEPENDING ON HOW MUCH CLOUD DEBRIS IMPACTS HIGHS. DID DROP HIGHS TODAY NORTH AND EAST OF LA CROSSE WHERE CONFIDENCE IN CLOUD SHIELD INTO AFTERNOON IS HIGHEST. WARMEST LOW LEVEL TEMPERATURES COME IN OVER WEEKEND SO DID BOOST HIGHS A FEW DEGRESS. IN ADDITION...DEW POINTS DID NOT RESPOND AS QUICKLY AS EXPECTED ON THURSDAY...PERHAPS DUE TO RECENT DRY WEATHER...SOURCE REGION OF AIRMASS...AND IMMATURE CROPS. SCALE BACK CLIMB OF DEW POINTS ANOTHER 24 HOURS BUT OVER TIME AS MORE SOUTHWEST FLOW DEVELOPS...EXPECT THE LOWER 70 DEGREE DEW POINTS TO ADVECT INTO AREA WITH MUGGY CONDITIONS BEFORE WEEKEND ENDS. THIS COULD BOOST HEAT INDEX VALUES INTO 95 TO 100 DEGREES AT PEAK HEATING DURING MID TO LATE AFTERNOONS. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 214 AM CDT FRI JUN 21 2013 LATER FORECAST PERIODS WILL INVOLVE PATTERN SHIFT AS HEIGHTS RISE IN THE WESTERN CONUS. UPPER LOW OVER NORTHWEST...OR ROUNDS OF SHORT WAVE ENERGY...WILL EVENTUALLY SHIFT ALONG NORTHERN TIER OF STATES OR FAR SOUTHERN CANADA AS NORTHWEST FLOW DEVELOPS INTO WESTERN GREAT LAKES. AS RIDGE AHEAD OF TROUGH BREAKS DOWN...COULD SEE BOUNDARY EVENTUALLY SHIFT SOUTH THROUGH AREA WITH EVEN MORE CHANCES OF CONVECTION WELL INTO EARLY NEXT WEEK. EXPECT COOLING TREND IN THIS SCENARIO AS WELL BUT COULD BE MORE GRADUAL THAN A SHARP COLD FRONT. MEDIUM RANGE GUIDANCE SUGGESTS SHORT WAVE TROUGH COULD DROP THROUGH IN DEVELOPING NORTHWEST FLOW LATE WEDNESDAY INTO THURSDAY MORNING COULD SPARK YET MORE RAIN SHOWERS BEFORE DRIER...NORTHWEST REGIME SETS UP AS WESTERN MEAN RIDGE BUILDS TO CLOSE OUT THE MONTH. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1138 PM CDT THU JUN 20 2013 COMPLEX OF STORMS OVER NORTHWEST MINNESOTA INTO EASTERN NORTH DAKOTA HAS YET TO FORM INTO A LINE AND START MOVING MOVING EAST AS EARLIER DEPICTED BY SEVERAL MODELS. THE 21.02Z HRRR NOW SUGGESTS THAT THIS COMPLEX OF STORMS WILL NEVER GET HERE BUT RATHER STAY NORTH OF THE WARM FRONT THAT EXTENDS ACROSS CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. RATHER...ADDITIONAL DEVELOPMENT IS EXPECTED TO OCCUR SOUTH OF THE BOUNDARY IN THE LOW LEVEL JET AND MOISTURE TRANSPORT AXIS OVER SOUTHERN MINNESOTA INTO NORTHERN IOWA. SOME INDICATIONS THAT THIS IS OCCURRING WITH RECENT DEVELOPMENT OVER SOUTHERN MINNESOTA. THE HRRR THEN CONTINUES TO EXPAND THIS THROUGH THE NIGHT AND BRINGS IT INTO THE AREA LATE. HAVE THUS CONTINUED THE TRENDS OF THE PREVIOUS FORECASTS BUT PUSHED THE TIMING BACK JUST A LITTLE. COULD STILL SEE SOME GUSTY WINDS AND MVFR VISIBILITY RESTRICTIONS SO MAINTAINED THOSE TRENDS AS WELL. STILL EXPECTING THE ACTIVITY TO CLEAR THE AREA BY THE MIDDLE OF FRIDAY MORNING WITH LITTLE CHANCE OF ANYTHING AFTER THAT FOR THE REMAINDER OF THE PERIOD WITH THE NEXT ROUND OF STORMS REMAINING WELL OFF TO THE WEST THROUGH 22.06Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...SHEA LONG TERM....SHEA AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 322 AM CDT FRI JUN 21 2013 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-221100- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 322 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF THUNDERSTORMS WILL IMPACT THE AREA EARLY THIS MORNING. THESE STORMS WILL BRING A HEAVY RAIN RISK...IN ADDITION TO GUSTY WINDS...A THREAT FOR HAIL AND LIGHTNING. A FEW STORMS COULD PROMPT SOME WARNINGS...ESPECIALLY NORTH OF INTERSTATE 90. AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING... THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND OTHER SEVERE WEATHER RISKS. IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND OF STORMS GETS CLOSER. AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES. .SPOTTER INFORMATION STATEMENT... WIND GUST REPORTS AND RAINFALL MAY BE NEEDED THIS MORNING FROM AVAILABLE SPOTTERS. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS CURRENTLY SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-221100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 322 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING BUT THEY SHOULD BE LIMITED TO BRIEF HEAVY RAIN AND LIGHTNING. THE THREAT FOR WIND GUSTS AND POSSIBLE SEVERE WEATHER IS EXPECTED TO STAY CLOSER OR NORTH OF INTERSTATE 90. AFTER THESE STORMS MOVE OUT OF THE AREA LATER THIS MORNING... THERE COULD BE A BREAK IN THE WEATHER...BUT ADDITIONAL DEVELOPMENT IS EXPECTED BACK TO THE WEST EITHER LATE THIS AFTERNOON OR TONIGHT. THIS COULD TURN INTO ANOTHER THUNDERSTORM COMPLEX WITH HEAVY RAIN AND OTHER SEVERE WEATHER RISKS. IN ADDITION...ANOTHER WARM DAY IS ON TAP WITH MUGGY CONDITIONS DEVELOPING. HEAT INDEX VALUES COULD CLIMB INTO THE LOWER TO MID 90S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND OF STORMS GETS CLOSER. AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT COULD BE NEEDED TONIGHT OR FROM TIME TO TIME THROUGH EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS CURRENTLY SCHEDULED. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 334 AM CDT FRI JUN 21 2013 IAZ008-009-018-019-210930- CHICKASAW-FLOYD-HOWARD-MITCHELL- 334 AM CDT FRI JUN 21 2013 AT 330 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HOWARDVILLE...MOVING EAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... COUNTY ROADS 17 AND T 72...COUNTY B 17 AND BELL AVENUE...DEERFIELD... ELMA...LYLAHS MARSH COUNTY PARK AND SARATOGA. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 353 AM CDT FRI JUN 21 2013 IAZ008-MNZ079-086>088-094-095-211045- DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA-WINONA- 353 AM CDT FRI JUN 21 2013 ...STRONG THUNDERSTORMS APPROACHING WILL PRODUCE GUSTY WINDS... A LINE OF THUNDERSTORMS APPROACHING SOUTHERN MINNESOTA EARLY THIS MORNING WILL LIKELY PRODUCE WIND GUSTS OF 30 TO 40 MPH BETWEEN 5 AND 8 AM. THE WIND COULD REMAIN STRONG FOR A LONGER THAN NORMAL TIME FRAME...EVEN AFTER THE BRUNT OF THE HEAVIEST RAIN PASSES BY. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 354 AM CDT FRI JUN 21 2013 MNZ079-WIZ032-211000- BUFFALO-WABASHA- 354 AM CDT FRI JUN 21 2013 AT 352 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MISHA MOKWA...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS IMPACTED INCLUDE... THE BIG SWAMP AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM FRIDAY MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 401 AM CDT FRI JUN 21 2013 MNZ079-WIZ032-033-211100- BUFFALO-TREMPEALEAU-WABASHA- 401 AM CDT FRI JUN 21 2013 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...TREMPEALEAU AND WABASHA COUNTIES... AT 357 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS STRETCHING FROM OSCEOLA TO COTTAGE GROVE TO NORTHFIELD...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS UP TO 60 MPH MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER LOCATIONS THAT MAY BE AFFECTED INCLUDE... LAKE CITY...WABASHA...ALMA...KELLOGG AND MODENA. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 452 AM CDT FRI JUN 21 2013 MNZ079-086>088-094-WIZ017-029-032>034-211045- BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA- WINONA- 452 AM CDT FRI JUN 21 2013 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM THE EAU CLAIRE WISCONSIN AREA DOWN INTO SOUTH CENTRAL MINNESOTA EARLY THIS MORNING. IT HAS BEEN PRODUCING WIND GUSTS UP TO 60 MPH ALONG WITH OCCASIONAL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. THESE STORMS CONTINUE TO MOVE TO THE EAST AND SOUTHEAST. A FEW SEVERE THUNDERSTORM WARNINGS ARE POSSIBLE THIS MORNING. OTHERWISE EXPECT WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING FOR THE NEXT SEVERAL HOURS. HEAVY RAIN COULD LEAD TO SHORT TERM FLOODING OR PONDING OF WATER AS WELL. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM TSTM WND GST 2 S KELLOGG 44.28N 92.00W
06/21/2013 E55 MPH WABASHA MN TRAINED SPOTTER
ALSO DIME SIZED HAIL
&&
SHEAThe La Crosse radar (KARX), 83 km away, was scanning. The volume nearest the first event began at 10:31 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456137, 456138, 456139, 456140.